Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 32, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 4, 2017, 3:26 PM HST for 4 counties in Hawaii. It took effect at Dec 5, 2017, 12:00 AM HST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2017, 3:26 PM HST (01:26 UTC)
- In effect from
- Dec 5, 2017, 12:00 AM HST
- Expired
- Dec 5, 2017, 9:45 PM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
374 WWHW70 PHFO 050126 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 PM HST Mon Dec 4 2017 ...WIND ADVISORY STATEWIDE BEGINNING AT MIDNIGHT TONIGHT AND CONTINUING THROUGH TUESDAY... .A cold front to the north will pass over the state tonight with strong north northeast winds filling in behind it. The strong winds will reach Kauai and Oahu after midnight tonight, and then spread to all islands by Tuesday morning. This Wind Advisory does not include Haleakala summit and Big Island summits. HIZ001>021-023>027-051430- /O.NEW.PHFO.WI.Y.0032.171205T1000Z-171206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 326 PM HST Mon Dec 4 2017 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST TUESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from midnight tonight to 6 PM HST Tuesday. * WINDS...North northeast 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and through mountain gaps as well leeward slopes of the islands. * TIMING...Beginning after midnight on Kauai and Oahu, then spreading to Maui County and Big Island by Tuesday morning and continuing through the day for most of the state. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. && $$ Foster
5 follow-up statements
191 WWHW70 PHFO 051349 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 349 AM HST Tue Dec 5 2017 ...WIND ADVISORY STATEWIDE THROUGH EARLY THIS EVENING... .Strong north-northeast winds are expected today following a front moving down the island chain this morning. This Wind Advisory does not include Haleakala summit and Big Island summits. Winds will quickly trend down tonight into Wednesday. HIZ001>021-023>027-060300- /O.CON.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 349 AM HST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and through mountain gaps as well as leeward slopes of the islands. * TIMING...through 6 pm HST this evening. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. && $$ Gibbs
508 WWHW70 PHFO 051515 AAA NPWHFO URGENT - WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 515 AM HST Tue Dec 5 2017 ...WIND WARNING HALEAKALA SUMMIT THROUGH EARLY THIS EVENING... ...WIND ADVISORY ELSEWHERE THROUGH EARLY THIS EVENING... .Strong northerly winds are expected today following a front moving down the island chain this morning. Winds will quickly trend down tonight into Wednesday. HIZ022-060400- /O.NEW.PHFO.HW.W.0012.171205T1515Z-171206T0400Z/ Haleakala Summit- 515 AM HST Tue Dec 5 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 PM HST this evening. * WINDS...North 55 to 70 mph with higher gusts. * TIMING...through 6 pm HST this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Take necessary precautions to protect property. Travel to the summit areas should be delayed until winds subside. && $$ HIZ028-060400- /O.EXA.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/ Big Island Summits- 515 AM HST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. * WINDS...Northwest 45 to 55 mph with higher gusts. * TIMING...increasing through the morning, and continuing through early this evening. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ001>021-023>027-060400- /O.CON.PHFO.WI.Y.0032.000000T0000Z-171206T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- 515 AM HST Tue Dec 5 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 20 to 35 mph with localized gusts over 50 mph. Winds will be strongest over ridge tops and through mountain gaps as well as leeward slopes of the islands. * TIMING...through 6 pm HST this evening. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. && $$ Gibbs
604 WWHW70 PHFO 060150 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 350 PM HST Tue Dec 5 2017 ...HIGH WIND WARNING HALEAKALA SUMMIT THROUGH 10 PM... ...WIND ADVISORY ELSEWHERE THROUGH 10 PM... HIZ022-060800- /O.CAN.PHFO.HW.W.0012.000000T0000Z-171206T0400Z/ /O.EXB.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/ Haleakala Summit- 350 PM HST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 10 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...North 30 to 45 mph with localized gusts over 60 mph are expected at the highest elevations. * TIMING...through 10 pm HST this evening with winds diminishing quickly during the overnight hours. * IMPACTS...Winds this strong can knock down tree branches and lead to localized power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ HIZ001>021-023>028-060800- /O.EXT.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- 350 PM HST Tue Dec 5 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING... * WINDS...North to northeast 20 to 35 mph with localized gusts over 50 mph. * TIMING...through 10 pm HST this evening with winds diminishing quickly during the overnight hours. * IMPACTS...These stronger northerly winds may continue to affect parts of Hilo, Puna, and Kona which are typically sheltered from stronger winds during more usual trade wind directions. Winds this strong can knock down tree branches and lead to localized power outages. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. && $$ R Ballard
815 WWHW70 PHFO 060322 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED National Weather Service Honolulu HI 522 PM HST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT FOR ALL ISLANDS UNTIL 10 PM... HIZ022-060800- /O.CAN.PHFO.HW.W.0012.000000T0000Z-171206T0400Z/ /O.COR.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/ Haleakala Summit- 522 PM HST Tue Dec 5 2017 ...WIND ADVISORY IN EFFECT UNTIL 10 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 10 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...North 30 to 45 mph with localized gusts over 60 mph are expected at the highest elevations. * TIMING...through 10 pm HST this evening with winds diminishing quickly during the overnight hours. * IMPACTS...Driving and hiking at the summits may be difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ HIZ001>021-023>028-060800- /O.COR.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Big Island Summits- 522 PM HST Tue Dec 5 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM HST THIS EVENING... * WINDS...North to northeast 20 to 35 mph with localized gusts over 50 mph. * TIMING...through 10 pm HST this evening with winds diminishing quickly during the overnight hours. * IMPACTS...These stronger northerly winds may continue to affect parts of Hilo, Puna, and Kona which are typically sheltered from stronger winds during more usual trade wind directions. Winds this strong can knock down tree branches and lead to localized power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ R Ballard
265 WWHW70 PHFO 060745 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 945 PM HST Tue Dec 5 2017 HIZ001>028-060845- /O.CAN.PHFO.WI.Y.0032.000000T0000Z-171206T0800Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 945 PM HST Tue Dec 5 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. While locally gusty winds will continue over portions of Lanai, Kahoolawe and the Big Island through this evening, winds are diminishing rapidly, and will be below advisory levels. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:00 AM HST, 5 hours 26 minutes earlier.
Area forecast discussion, Dec 4, 10:00 AM HST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1000 AM HST Mon Dec 4 2017 .SYNOPSIS... A dry and stable weather pattern is expected through much of the week. Winds will temporarily trend down today, then shift out of the north-northeast and become strong in the wake of a cold front moving down the island chain tonight through Tuesday. Drier air and lighter winds are expected Wednesday through Thursday as a ridge of high pressure builds over the state. Weak frontal boundaries will approach and move through the islands Friday through the weekend resulting in an modest increase in showers. && .DISCUSSION... A pattern shift over the northern Pacific will result in more of a progressive pattern across the islands through the week. Recently animated water vapor loop showed northwest flow aloft over the state between an upper ridge to the west and an upper trough to the east, which should hold through the week. This upper pattern will feature a series of shortwave troughs diving southeastward across the region, pushing fast-moving cold fronts toward and through the island chain. The short-term (today-Tuesday) model guidance has initialized well with the current pattern and brings the first cold front through the islands tonight through Tuesday. The latest analysis and satellite imagery showed this front about 400 miles northwest of the state with a weakening ridge of high pressure north of the state. This boundary should reach Kauai later this evening, then quickly advance eastward down the island chain late tonight through Tuesday morning. Winds will briefly weaken ahead of this boundary today, then shift out of the north-northeast and become windy following the frontal passage tonight through Tuesday. Model guidance shows 850 mb winds increasing into the 40 to 50 mph range through this time out of the north-northeast. Surface winds will climb to around 30 mph for exposed areas, with potentially stronger winds developing over unusual locations due to terrain accelerations. As a result, a Wind Advisory for most of the state will be likely be issued this afternoon covering late tonight and Tuesday. Very little moisture along and ahead of this boundary combined with its forward speed should limit overall rainfall chances (best chances over northern slopes of Kauai and Oahu tonight). Model precipitable water (PW) values depict a narrow moisture band along the front, but will remain below 1.25 inches (below average), but higher than the 0.7 to 0.8 inches over the area now. Another dry airmass will fill in across the state through the day Tuesday behind the front, with PWs plummeting to around half of an inch. The dry and stable conditions will prevail Wednesday and Thursday as a ridge of high pressure noses over the state. Winds will rapidly drop off Tuesday night and likely give way to land and sea breeze conditions Wednesday through Friday. Rain chances will be isolated at best both days for all portions of the state with dew points will falling into the mid 50s by the end of the day Tuesday. A weak cold front may drift southward into the western islands on Friday before dissipating, with a stronger cold front quickly following behind it on Saturday. The fronts may bring an increase in clouds and showers going into the upcoming weekend. Guidance indicates the second front ushering in another shot of very air and gusty northerly flow following its passage Saturday and Saturday night. Winds are expected to rapidly drop off Sunday morning with drier air arriving as a ridge builds over the area. && .AVIATION... Generally VFR conditions will prevail today with a dry/stable airmass in place. Localized MVFR ceilings are possible in showers across windward sections. Winds have also dropped off since yesterday and we currently have no AIRMETs in effect. A shallow cold front approaching the state tonight will bring an uptick in showers but limited moisture depth and instability will put a brake on shower intensity. The greatest chance for MVFR conditions will be across north and northeast facing sections. A more noticeable change following the front will be an increase in wind speeds as a new high moves in northwest of the state. Forecast soundings show 30-35 knots of wind below a stable/very low inversion by Tuesday morning. With this setup we will at least have an AIRMET for moderate low-level turbulence in the lee of the islands, and likely some severe turbulence as well. This may be another short-lived event, with low-level winds starting to diminish Tuesday night. && .MARINE... Winds and seas have fallen below the Small Craft Advisory (SCA) threshold today. This semi-quiet spell will only last through this afternoon though. Winds will increase out of the north- northeast as a cold front passes the islands tonight and tomorrow. Widespread SCA winds are expected to fill in tonight and hold through tomorrow, with a Gale Watch issued for the Alenuihaha Channel, Maalaea Bay, and Maui leeward waters from Tuesday morning through Tuesday afternoon. This burst of widespread strong winds will be short- lived with below SCA winds returning Wednesday through the end of the work week. A new northwest swell will continue to build today. The current nearshore buoy observations from the PacIOOS Hanalei and Waimea buoys are reporting near 4 to 5 feet, 17 sec. The northwest buoys have been fluctuating between 7 and 9 feet, 16-17 sec for the past several hours. This is running a little higher than the tabular Wave Watch III. A High Surf Advisory will go into effect starting at noon today for the north and west facing shores of Niihau and Kauai, and the north facing shores of Oahu, Molokai, and Maui. The nearshore forecast has surfing rising through Wednesday, as a large reinforcing north-northwest swell fills in Tuesday. The High Surf Advisory will likely need to be expanded this evening to include west facing shores of Oahu and Molokai for tomorrow, and likely upgraded tomorrow to account for warning level surf with the reinforcing north-northwest swell Tuesday night and Wednesday. This series of swells should start to trend down Thursday night and Friday. The forecast then calls for a very large north- northwest swell to start building Saturday. This series of northwest swells will keep most waters with combines seas at SCA levels starting this evening through Thursday. Large surf associated with these northwest to north-northwest swells coinciding with strong northerly winds, peak monthly tides, and beach erosion from recent large surf events could translate to some overwash onto vulnerable roadways early Tuesday morning through Wednesday. The best chances for overwash will be centered around the pre-dawn high tide cycles Tuesday through Wednesday. Surf along east facing shores will remain rough and near advisory levels due to the breezy trades. Additionally, a small northeast swell associated with low pressure that developed far northeast of the state will keep the surf elevated along east facing shores through the first half of the coming week. Small long period swells will keep surf above flat for the south facing shores this week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for north and west facing shores of Niihau and Kauai, north facing shores of Oahu, Molokai and Maui. Gale Watch from Tuesday morning through Tuesday afternoon for Maui County Leeward Waters-Maalaea Bay-Alenuihaha Channel. && DISCUSSION...Foster AVIATION...Bravender MARINE...Eaton
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:45 PM HST | Gale Warning | HFO | 30 hr | |
| Dec 4, 3:45 PM HST | Small Craft Advisory | HFO | 3 days | |
| Dec 5, 5:15 AM HST | High Wind Warning | HFO | Kalawao | 11 hr |
| Dec 5, 8:01 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 52 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.